Printer Friendly

Drug monitoring and toxicology (DMT).

To the Editor:

Tazocin is an injectable antibiotic preparation with broad-spectrum activity against aerobic and anaerobic gram-positive and gram-negative bacteria (1). Reported side effects that might prompt metabolic disease investigations include change in consciousness and encephalopathy (2, 3). We report 2 patients in whom interpretation of organic acid analysis was complicated by administration of tazocin.

Case 1 was a 56-year-old man admitted for routine aortobifemoral bypass graft surgery. Past medical history included peripheral vascular disease, hypercholesterolemia, and epilepsy. Postoperatively the patient developed an acute abdomen and at laparotomy required extensive small bowel resection to treat a mesenteric infarction. His subsequent course was complicated by heparin-induced thrombocytopenia. The patient further deteriorated, with a reduced level of consciousness (Glasgow Coma Scale 12/15), and was noted to have metabolic acidosis, with an increased anion gap of 27 mmol/L (reference interval 14-18 mmol/L). To exclude pyroglutamic acidosis as a cause of the metabolic derangement, a urine sample was sent for organic acid analysis by GC-MS (4). The results showed the presence of 4-ethyl 2,3 dioxo-1-piperazine, which was identified from a standard library (Fig. 1). This GC-MS peak was attributed to drug consumption, but its exact nature was not immediately recognized by the analyzing laboratory or other specialist laboratories consulted.

The 2nd case was a 67-year-old man admitted with a myocardial infarction. This patient underwent angioplasty, and subsequently developed left ventricular failure, hypotension, and acute renal failure necessitating intensive care. This patient had known severe peripheral vascular disease and developed osteomyelitis of his right foot, requiring right below-knee amputation. He developed a high anion gap metabolic acidosis (32 mmol/L) and a urine sample was sent for organic acid analysis. The presence of 4-ethyl 2,3 dioxo-1-piperazine was detected.

Each patient had been prescribed a number of drugs, but only tazocin was being given to both individuals. Tazocin is a combination of piperacillin sodium and the lactamase inhibitor tazobactam sodium. The structure of piperacillin is sodium (2S,5R,6R)-6-[(R)-2-(4-ethyl-2,3-dioxo-1-piperazine-carboxamido) -2-phenylacetamido]-3,3-dimethyl-7-oxo-4-thia-1- azabicyclo [3,2,0]heptane-2-carboxylic acid, and it was this substance that was detected in the urine.

Tazocin has previously been reported to produce a peak in the [beta] region in capillary zone electrophoresis, potentially simulating a small monoclonal protein (5). We observed that organic acid analysis by GC-MS of intravenously administered tazocin produced a peak. Although the presence of this tazocin peak is unlikely to result in an incorrect diagnosis, describing our finding may enable others noting such a peak to realize its identity more rapidly.

[FIGURE 1 OMITTED]

References

(1.) Daley D, Mulgrave L, Munro S, Smith H, Dimech W. An evaluation of the in vitro activity of piperacillin/tazobactam. Pathology 1996;28:167-72.

(2.) Chow KM, Hui AC, Szeto CC. Neurotoxicity induced by beta-lactam antibiotics from bench to bedside. Eur J Clin Microbiol Infect Dis 2005;24:649 -53.

(3.) Tong MKH, Sui Y-P, Yung C-Y, Kwan T-H. Pip-eracillin/tazobactam-induced acute delirium in a peritoneal dialysis patient. Nephrol Dial Transplant 2004;19:1341.

(4.) Brooker G, Jeffery J, Nataraj T, Sair M, Ayling R. High anion gap metabolic acidosis secondary to pyroglutamic acidosis (5-oxoprolinuria): association with prescription drugs and malnutrition. Ann Clin Biochem 2007;44:406 -9.

(5.) Bossuyt X, Peetermans WE. Effect of piperacillin-tazobactam on clinical capillary zone electrophoresis of serum proteins. Clin Chem 2002; 48:204 -5.

Grant/funding Support: None declared.

Financial Disclosure: None declared.

DOI: 10.1373/clinchem.2007.096412

Sarah Neale [1] Anne Brown [2] Jinny Jeffery [1] Ruth M Ayling [1] *

[1] Departments of Clinical Biochemistry Derriford Hospital Plymouth and [2] Southmead Hospital Bristol

* Address correspondence to this author at: Dr Ruth M Ayling Department of Clinical Biochemistry Derriford Hospital Plymouth PL6 8DH, UK Fax: 01752 792400; e-mail ruthayling@clinicalbiochemistry.org.uk
COPYRIGHT 2008 American Association for Clinical Chemistry, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letters
Author:Neale, Sarah; Brown, Anne; Jeffery, Jinny; Ayling, Ruth M.
Publication:Clinical Chemistry
Article Type:Letter to the editor
Date:Jan 1, 2008
Words:627
Previous Article:Stability of thiopurine metabolites: a potential analytical bias.
Next Article:False-positive rates for the qualitative analysis of urine benzodiazepines and metabolites with the reformulated Abbott Multigent[TM] reagents.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters